Alert archive / South Dakota / Tornado Warnings in 2020

Tornado Warning 4, NWS Rapid City, SD

July 6, 2020Lawrence County, South Dakota; Crook County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jul 6, 2020, 6:44 PM MDT for Lawrence County, South Dakota; Crook County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2020, 6:44 PM MDT (00:44 UTC)
Expired
Jul 6, 2020, 7:15 PM MDT
In force
31 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Lawrence County, SD, Crook County, WY

The radar

The Rapid City radar (KUDX), 114 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:45 PM MDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 6, 5:39 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 6, 5:39 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
539 PM MDT Mon Jul 6 2020

.DISCUSSION...(This Evening Through Monday)
Issued at 150 PM MDT Mon Jul 6 2020

Mean Pac NW upper trough will continue to support active SW flow
over the FA through Tuesday, as deep moisture wavers over the
area. Outflow/frontal boundary hybrid has stalled across the
region, extending from central MT into scentral SD. LL SE upslope
return flow is ongoing under a staunch frontal/subsidence
inversion behind this morning’s impulse, indicated well in the
18Z UNR sounding. Strong capping will fend off sfc based
convection most places until the next impulse arrives and helps
force sfc based convection over SE MT. The only two locations
where sfc based convection may fire will be in south central SD
where weaker CIN is in place and on the northern Black Hills if
CIN can be overcome. Any sfc based convection that does get rooted
in the BL and can maintain would quickly grow upscale given 45 to
55 knots of deep layer shear and 1500-2000 J/KG of MLCAPE. The
expected evolution is for isolated supercells to develop in SE MT
and shift SE along the old outflow boundary, likely organizing
into a high end hybrid MCS, capable or producing large hail and
damaging winds, mostly affecting NW-central SD from late this
afternoon into the evening. Main impulse will then likely support
elevated convection over the area tonight behind the MCS, with
sct-isold activity. Main chunk of the Pac NW upper trough will
eject east Tues with WAA/moisture advection spreading over the
region. This will support a warm day with capping once again.
However, the main impulse will support another round of vigorous
convection over MT, which will quickly grow upscale into a strong
MCS, possibly affecting the far NW overnight Tues. Associated with
the main impulse and earlier, a mixed out BL with steep lapse
rates and sufficient moisture may support a cluster of high based
SHRA/TS over the SW FA late in the afternoon and evening. Gusty
winds would be the main threat with these cells as this sct-isold
activity shifts NE across the FA. Cool front will push through the
area Tues night with slightly cooler and drier conds expected Wed
most places, except for far eastern scentral SD where frontal
convection will be possible in the afternoon. Mainly dry couple
days toward the end of the week with shortwave ridging expected
over the region, combined with a warming trend. Active SW looks to
develop once again by the weekend and into next week with
seasonal temps.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 535 PM MDT Mon Jul 6 2020

Severe thunderstorms are expected across portions of NW WY and
western SD this evening. MVFR to local IFR conditions will be
possible in storms, along with gusty, erratic winds and large hail.
Scattered thunderstorms will be possible overnight and into early
Tuesday morning. MVFR ceiling will be possible this evening and
overnight across western SD after storms have passed through the
area.

&&

.FIRE WEATHER...
Issued At 150 PM MDT Mon Jul 6 2020

Critical fire weather conds will be possible Tues afternoon as
winds shift SW and increase behind a trough. Sustained winds of 15
to 25 mph with gusts to around 30 mph are possible with RH’s of
5 to 10 percent on the backside of the trough. There will also be
the potential for thunderstorms with little precip and gusty
winds, enhancing critical fire weather conditions. The timing of
this trough is still unclear. However, an earlier arrival would
necessitate a Red Flag warning, esp with potential dry
thunderstorms in the area.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for SDZ322.

WY...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for WYZ314-315-317.

&&

DISCUSSION...JC
AVIATION...15
FIRE WEATHER...JC
Hazardous weather outlook, Jul 6, 4:50 AM MDT, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
450 AM MDT Mon Jul 6 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071100-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
450 AM MDT Mon Jul 6 2020 /550 AM CDT Mon Jul 6 2020/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible, and a
tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily chances for thunderstorms continue through midweek. Strong
to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 6, 5:13 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     7 NW ROCKYPOINT         44.99N 105.19W
07/06/2020  M58 MPH          CROOK              WY   MESONET

&&

EVENT NUMBER UNR2002291

WFO UNR
Local storm report, Jul 6, 5:24 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 NW LIGHTNING FLAT     44.99N 105.05W
07/06/2020  E2.75 INCH       CROOK              WY   TRAINED SPOTTER

            TENNIS BALL TO BASEBALL SIZE HAIL. LASTED 15-20
            MINUTES.

&&

EVENT NUMBER UNR2002292

WFO UNR
Local storm report, Jul 6, 5:50 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             4 SSE DEVILS TOWER      44.54N 104.67W
07/06/2020  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002293

MLS
Local storm report, Jul 6, 5:58 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TORNADO          7 NNW NEW HAVEN         44.85N 104.90W
07/06/2020                   CROOK              WY   BROADCAST MEDIA

            TORNADO OBSERVED BY BROADCAST MEDIA AND STORM CHASER.
            TORNADO LOCATION ESTIMATED BY RADAR...REPORT FROM
            BROADCAST MEDIA...AND STORM CHASER. LASTED 528 PM TO 535
            PM.

&&

EVENT NUMBER UNR2002294

WFO UNR
Local storm report, Jul 6, 6:06 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 NW OSHOTO             44.63N 104.99W
07/06/2020  E2.75 INCH       CROOK              WY   PUBLIC

            TENNIS BALL TO BASEBALL HAIL. FUNNEL CLOUD, BUT DIDN'T
            TOUCH DOWN.

0530 PM     FUNNEL CLOUD     3 NW OSHOTO             44.63N 104.99W
07/06/2020                   CROOK              WY   PUBLIC

            TENNIS BALL TO BASEBALL HAIL. FUNNEL CLOUD, BUT DIDN'T
            TOUCH DOWN.

&&

EVENT NUMBER UNR2002295
EVENT NUMBER UNR2002296

MLS
Local storm report, Jul 6, 6:13 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     10 N HULETT             44.83N 104.60W
07/06/2020                   CROOK              WY   PUBLIC

            6 INCH TREE LIMBS BROKE, WINDS OF 60 TO 70 MPH
            ESTIMATED.

0550 PM     HAIL             10 N HULETT             44.83N 104.60W
07/06/2020  E0.50 INCH       CROOK              WY   PUBLIC

            6 INCH TREE LIMBS BROKE, WINDS OF 60 TO 70 MPH
            ESTIMATED.

0550 PM     TSTM WND GST     10 N HULETT             44.83N 104.60W
07/06/2020  E65 MPH          CROOK              WY   PUBLIC

            6 INCH TREE LIMBS BROKE, WINDS OF 60 TO 70 MPH
            ESTIMATED.

&&

EVENT NUMBER UNR2002297
EVENT NUMBER UNR2002298
EVENT NUMBER UNR2002299

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:17 PM MDTSevere Thunderstorm WarningUNRButte58 min
Jul 6, 6:21 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington54 min
Jul 6, 6:55 PM MDTSpecial Weather StatementUNRButte50 min
Jul 6, 7:09 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Perkins53 min
Jul 6, 7:11 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington64 min
Jul 6, 7:13 PM MDTSevere Thunderstorm WarningUNRMeade62 min
Jul 6, 7:40 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach65 min
Jul 6, 7:58 PM MDTSevere Thunderstorm WarningUNRCuster, Oglala Lakota, Pennington62 min
Jul 6, 8:07 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington53 min
Jul 6, 8:16 PM MDTSpecial Weather StatementUNRZiebach44 min
Jul 6, 8:56 PM MDTSevere Thunderstorm WarningUNRJackson, Oglala Lakota, Pennington64 min
Jul 6, 8:57 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Meade, Pennington63 min
Jul 6, 9:02 PM MDTSpecial Weather StatementUNRHaakon43 min
Jul 6, 9:24 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette66 min
Jul 6, 10:14 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd, Tripp61 min
Jul 6, 10:54 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp51 min
Jul 6, 11:49 PM MDTSpecial Weather StatementUNRTripp41 min
Jul 7, 12:32 AM MDTSpecial Weather StatementUNRHaakon43 min
Jul 7, 1:07 AM MDTSpecial Weather StatementUNRHaakon38 min
Jul 7, 3:07 AM MDTRed Flag WarningUNRCuster, Fall River17 hr
Jul 7, 2:35 PM MDTFire Weather WatchUNRCuster, Fall River12 hr
Jul 7, 4:23 PM MDTSpecial Weather StatementUNRCuster37 min
Jul 7, 4:44 PM MDTSpecial Weather StatementUNRCuster46 min
Jul 7, 5:09 PM MDTSpecial Weather StatementUNROglala Lakota51 min
Jul 7, 5:28 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota, Pennington62 min

Nearby

Tornado Warnings in South Dakota, 2020Tornado Warnings in Wyoming, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.